Alert archive / Iowa / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at May 28, 2020, 3:42 AM CDT for 10 counties in Iowa. It took effect at May 28, 2020, 7:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 28, 2020, 3:42 AM CDT (08:42 UTC)
- In effect from
- May 28, 2020, 7:00 AM CDT
- Expired
- May 28, 2020, 4:53 PM CDT
- In force
- 10 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Appanoose County, IA, Davis County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Poweshiek County, IA, Tama County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038 WGUS63 KDMX 280842 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Des Moines IA 342 AM CDT Thu May 28 2020 ...Heavy Rain Possible over Southeast and East Central Iowa Today... .The combination of slow moving showers and thunderstorms and an airmass with plenty of moisture will create a situation where locally heavy rains may occur over parts of southeast and eastern Iowa today. With soil fairly wet from recent rains, this may lead to isolated flash flooding. IAZ050-062-074-075-084>086-095>097-281700- /O.NEW.KDMX.FF.A.0002.200528T1200Z-200529T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tama-Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Wayne- Appanoose-Davis- Including the cities of Tama, Toledo, Traer, Dysart, Gladbrook, Grinnell, Pella, Knoxville, Oskaloosa, Chariton, Albia, Ottumwa, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 342 AM CDT Thu May 28 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Des Moines has issued a * Flash Flood Watch for portions of central Iowa, south central Iowa, and southeast Iowa, including the following areas, in central Iowa, Poweshiek and Tama. In south central Iowa, Appanoose, Lucas, Mahaska, Marion, Monroe, and Wayne. In southeast Iowa, Davis and Wapello. * From 7 AM CDT this morning through this evening * Slow moving showers and thunderstorms may produce rainfall amounts of one to two inches today, with isolated amounts of two to four inches possible. * Heavy rains may produce flash flooding of small streams and creeks, and also cause significant ponding on roads, especially in urban areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Small
3 follow-up statements
730 WGUS63 KDMX 281732 FFADMX Flood Watch National Weather Service Des Moines IA 1232 PM CDT Thu May 28 2020 ...Heavy Rain Possible over Southeast and East Central Iowa This Afternoon... .The combination of slow moving showers and thunderstorms and an airmass with plenty of moisture will create a situation where locally heavy rains may occur over parts of southeast and eastern Iowa today. With soil fairly wet from recent rains, this may lead to isolated flash flooding. IAZ050-062-074-075-084>086-095>097-290000- /O.CON.KDMX.FF.A.0002.000000T0000Z-200529T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tama-Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Wayne- Appanoose-Davis- Including the cities of Tama, Toledo, Traer, Dysart, Gladbrook, Grinnell, Pella, Knoxville, Oskaloosa, Chariton, Albia, Ottumwa, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1232 PM CDT Thu May 28 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... The Flash Flood Watch continues for * Portions of central Iowa, south central Iowa, and southeast Iowa, including the following areas, in central Iowa, Poweshiek and Tama. In south central Iowa, Appanoose, Lucas, Mahaska, Marion, Monroe, and Wayne. In southeast Iowa, Davis and Wapello. * Until 7 PM CDT this evening * Slow moving showers and thunderstorms may produce rainfall amounts of one to two inches today, with isolated amounts of two to four inches possible. * Heavy rains may produce flash flooding of small streams and creeks, and also cause significant ponding on roads, especially in urban areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ FAB
467 WGUS63 KDMX 282014 FFADMX Flood Watch National Weather Service Des Moines IA 314 PM CDT Thu May 28 2020 ...Heavy Rain Possible over Southeast Into the Early Evening... IAZ050-062-074-084-282115- /O.CAN.KDMX.FF.A.0002.000000T0000Z-200529T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tama-Poweshiek-Marion-Lucas- Including the cities of Tama, Toledo, Traer, Dysart, Gladbrook, Grinnell, Pella, Knoxville, and Chariton 314 PM CDT Thu May 28 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Iowa and south central Iowa has been cancelled. The threat of heavy rain has ended. $$ IAZ075-085-086-095>097-290000- /O.CON.KDMX.FF.A.0002.000000T0000Z-200529T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis- Including the cities of Oskaloosa, Albia, Ottumwa, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 314 PM CDT Thu May 28 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... The Flash Flood Watch continues for * Portions of southeast Iowa, including the following areas, in south central Iowa, Appanoose, Mahaska, Monroe, and Wayne. In southeast Iowa, Davis and Wapello. * Until 7 PM CDT this evening * Slow moving showers and thunderstorms may produce rainfall amounts of one to two inches with isolated amounts of two to four inches possible. * Heavy rains may produce flash flooding of small streams and creeks, and also cause significant ponding on roads, especially in urban areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
473 WGUS63 KDMX 282153 FFADMX Flood Watch National Weather Service Des Moines IA 453 PM CDT Thu May 28 2020 IAZ075-085-086-095>097-282300- /O.CAN.KDMX.FF.A.0002.000000T0000Z-200529T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis- Including the cities of Oskaloosa, Albia, Ottumwa, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 453 PM CDT Thu May 28 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of south central Iowa and southeast Iowa has been cancelled. Rainfall is exiting the area and the threat for heavy rainfall is ending. $$ Ansorge
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at May 27, 11:49 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 27, 11:49 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1149 PM CDT Wed May 27 2020 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Wednesday/ Issued at 237 PM CDT Wed May 27 2020 Not nearly as active this afternoon but still some worries over the next few hours. Surface vorticity remains good along boundary across western Iowa and have a report of a funnel near Dawson earlier. Limiting factor in having additional funnels or even a landspout or two so far has been very limited 0-3KM CAPE. However, this may increase over the next hour or two and may still have some limited threat of seeing a funnel or even brief landspout near the boundary prior to decreased heating later today. Otherwise, scattered showers are approaching from the southeast in response to renewed forcing and moisture push as upper system over the Ozarks begins to lift northeast. This forcing becomes more amplified overnight as interaction with a weak shortwave to the north increases with showers and embedded thunderstorms becoming likely overnight across the southeast half to two-thirds of the forecast area. PWATS are expected to be quite high with values of 1.5-1.75" across the east into tonight and should help in rain production. Once again, precipitation should be somewhat generous but for the most part, remain below flash flood potential outside something localized in an urban setting. Drier air will be working into northwest Iowa overnight as the boundary begins moving eastward with lifting ceiling. Precipitation persist in the southeast into Thursday but slowly gets suppressed southeastward as the drier air pushes across Iowa. Meanwhile, increasing subsidence is expected to lead to clearing farther northwest by afternoon with much more pleasant humidity levels. Surface ridging into Thursday night and Friday provides quiet weather along with mild temperatures and little cloudiness. Guidance continues to show and southeast moving shortwave passing through the upper Midwest on Saturday into Saturday evening. Warm advection tries to sneak back into the southwest half of the state by Saturday with the threat of showers and theta-e advection increases. However, the surface ridge is expected to be stuck across northeast Iowa feeding drier air from the east and northeast back over the state. Some light showers and even a thunderstorms or two may occur during the day into the evening in the western half of Iowa, but any such precipitation appears light at this time. A more significant push of warm air and moisture are expected later Sunday into early next week as upper ridging builds into the central United States. Still some difference in the models on the handling of the amplitude of the ridge, therefore confidence remains rather low for the outcome, especially precipitation-wise into the middle of next week. For now, certainly seems warmer and more humid into the week. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1143 PM CDT Wed May 27 2020 Delayed onset of showers overnight along with the MVFR ceilings. Hires models in good agreement with showers developing past 10z Thursday and lasting through around midday with them drifting east. Winds look to shift more north by the end of the period and increase to 10-20 knots. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Cogil AVIATION...Podrazik
Hazardous weather outlook, May 27, 3:16 PM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 316 PM CDT Wed May 27 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-282030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 316 PM CDT Wed May 27 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Showers and isolated thunderstorms are possible into tonight. Locally heavy rainfall is possible. Localized flooding issues may occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional showers and isolated thunderstorms are expected on Thursday. Locally heavy rainfall is again possible, with localized flooding issues possible. Additional thunderstorms are possible Saturday into Saturday night, as well as on Monday and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. Zogg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 10:41 AM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer | 6 hr |
Nearby
Flash Flood Watches in Iowa, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.